Alert archive / Louisiana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 83, NWS Shreveport, LA

April 3, 2012Claiborne Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Apr 3, 2012, 7:37 PM CDT for Claiborne Parish, Louisiana. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 3, 2012, 7:37 PM CDT (00:37 UTC)
Expired
Apr 3, 2012, 8:15 PM CDT
In force
38 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

County Claiborne Parish, LA

The radar

The Shreveport radar (KSHV), 100 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 7:45 PM CDTHAIL 1.254 Ne Homer, LAHALF DOLLAR SIZE HAIL FELL ALONG HIGHWAY 9 NORTHEAST OF HOMER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 2:22 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 0.6 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2012-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2361 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2012-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2361 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
1.1
Supercell composite
7.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

518 
WUUS54 KSHV 040037
SVRSHV
LAC027-040115-
/O.NEW.KSHV.SV.W.0083.120404T0037Z-120404T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
737 PM CDT TUE APR 3 2012

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAIBORNE PARISH IN NORTHWEST LOUISIANA...
  THIS INCLUDES THE CITY OF HOMER...

* UNTIL 815 PM CDT

* AT 736 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR TO GOLF BALL SIZE 
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED JUST 
  SOUTHEAST OF HOMER...AND MOVING NORTHEAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ANTIOCH AND SUMMERFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3271 9293 3279 9312 3302 9298 3301 9273
      3300 9272
TIME...MOT...LOC 0036Z 210DEG 16KT 3283 9298

$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 6:48 PM CDT, 49 minutes earlier.

Area forecast discussion, Apr 3, 6:48 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
648 PM CDT TUE APR 3 2012

.UPDATE...

I MADE A QUICK COSMETIC UPDATE TO THE TEXT ZONE FORECAST PRODUCT...
MAINLY TO ADJUST THE ZONE GROUPINGS. TORNADO WATCH 135 AND SEVERE
THUNDERSTORM WATCH 134 REMAIN IN EFFECT FOR THE ENTIRE ARKLATEX
UNTIL 1000 PM. SEVERE THUNDERSTORM ACTIVITY IS EXPECTED TO LAST
THROUGH THE ENTIRE EVENING AND LINGER INTO THE OVERNIGHT HOURS.

ELEVEN

&&

.PREV DISCUSSION... /ISSUED 323 PM CDT TUE APR 3 2012/

DISCUSSION...
THE SEVERE WEATHER THREAT IS INCREASING FOR OUR ENTIRE AREA AS
TIME PROGRESSES. THUNDERSTORMS HAVE FIRED ALONG AN EAST-WEST
STATIONARY BOUNDARY ACROSS THE LOUISIANA-ARKANSAS BORDER
AND...NOW...THE BOUNDARY IS SLOWLY BEGINNING TO DRIFT
SOUTHEASTWARD. THE THREAT FROM THESE STORMS APPEARS TO BE MAINLY
LARGE HAIL AND GUSTY WINDS. THE LARGER THREAT IS WITH THE
THUNDERSTORMS CURRENTLY ALONG THE I-35 CORRIDOR...WHERE A TORNADIC
THREAT IS ONGOING AND WILL MOVE EASTWARD INTO NORTHEAST TEXAS
LATER THIS AFTERNOON. LAPS SURFACE HELICITY VALUES OVER NORTHEAST
TEXAS ARE GREATER THAN 250 METERS SQUARED PER SECONDS SQUARED.
THIS IS MORE THAN SUFFICIENT TO SUSTAIN A TORNADIC ENVIRONMENT
WELL INTO OUR CWA. DIVERGENT FLOW ALOFT AND UPPER LEVEL IMPULSES
WILL ENHANCE THIS ACTIVITY AS THE NIGHT PROGRESSES. VERY LARGE
HAIL AND VERY GUSTY WINDS CAN BE EXPECTED WITH ALL STORMS THAT
FORM IN THE ENVIRONMENT JUST AHEAD OF THE LINE...AS WELL AS THE
SQUALL LINE ITSELF.

TOMORROW...MUCH OF THIS ACTIVITY WILL STILL BE A GOOD PORTION OF
THE AREA...OUR EASTERN AREAS AT THE VERY LEAST. THE SEVERE WEATHER
THREAT WILL STILL EXIST...BUT SHOULD NOT BE AS GREAT AS IT WILL BE
THIS EVENING INTO THE OVERNIGHT HOURS. THE ACTIVITY SHOULD BEGIN
TO CEASE FROM WEST TO EAST AS THE DAY PROGRESSES...WITH THE SQUALL
LINE. AS THE UPPER LEVEL LOW EJECTS EASTWARD ACROSS ARKANSAS...OUR
NORTHERN SECTION OF COUNTIES WILL SEE A CHANCE FOR SOME SHOWERS
AND ISOLATED THUNDERSTORMS.

EXTENDED...A FRONTAL BOUNDARY APPEARS TO STALL OUT ACROSS THE FOUR
STATE REGION ON SUNDAY INTO MONDAY...BRINGING A DECENT CHANCE FOR
PRECIPITATION DURING THE BEGINNING OF NEXT WEEK.

AVIATION...
SCT CONVECTION TO CONTINUE ACROSS THE REGION BEFORE STRONG
THUNDERSTORMS ASSOCIATED WITH A POTENT UPPER LEVEL DISTURBANCE OVER
N TX PUSH EWD INTO THE REGION. TERMINALS WILL BE AFFECTED
INTERMITTENTLY BY CONVECTION THIS AFTERNOON THROUGH WEDNESDAY
MORNING. EXPECT CATEGORY REDUCTIONS WITH VERY GUSTY WINDS VC
CONVECTION. OTHERWISE...SOUTHERLY WINDS 5 TO 10 KNOTS TO PERSIST
BEFORE WINDS TURN OUT OF THE WSW BEHIND A FRONTAL BOUNDARY DURING
WEDNESDAY MORNING. /12/

&&

.PREVIOUS POINT TEMPS/POPS...
SHV  66  82  54  75  54 /  70  20  10  10   0
MLU  66  83  57  77  54 /  70  50  20  10   0
DEQ  59  75  52  72  51 /  70  30  20  10   0
TXK  64  78  54  72  52 /  70  20  20  10   0
ELD  66  81  54  74  52 /  70  30  20  10   0
TYR  57  76  56  75  56 /  70  20  10  10   0
GGG  59  78  55  75  54 /  70  20  10  10   0
LFK  64  81  57  80  57 /  70  20  10  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

11
Hazardous weather outlook, Apr 3, 11:45 AM CDT, 7 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1145 AM CDT TUE APR 3 2012

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-041645-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1145 AM CDT TUE APR 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL BE INCREASING OVER THE AREA
DURING THE AFTERNOON AND OVERNIGHT AS TEMPERATURES WARM AND
DISTURBANCES ALOFT MOVE ACROSS THE AREA. AN UPPER LEVEL
CLOSED LOW MOVING OVER PARTS OF TEXAS AND OKLAHOMA WILL
CONTINUE LIFTING NORTHEAST SENDING A SURFACE LOW ACROSS
OKLAHOMA...WITH ITS TRAILING DRY LINE BEING OVERTAKEN BY A
COLD FRONT. BY LATE TONIGHT THE SURFACE BOUNDARY WILL BE
NEARING A BROKEN BOW OKLAHOMA TO TYLER/LONGVIEW TEXAS LINE.
STRONG TO SEVERE STORMS WILL DEVELOP OUT AHEAD OF THE FRONT
AND WITH THE PASSAGE OF THE SYSTEM. LARGE HAIL AND HIGH AND
DAMAGING WINDS WILL REMAIN THE MAIN THREATS. LOCALLY HEAVY
RAINFALL WILL ALSO ACCOMPANY THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SHOWERS AND THUNDERSTORMS WILL CONTINUE ALONG AND NEAR THE FRONTAL
BOUNDARY DURING THE DAY WEDNESDAY WITH EFFICIENT RAIN PRODUCING
STORMS...AS WELL AS A CHANCE FOR LARGE HAIL AND HIGH AND DAMAGING
WINDS. BY LATE AFTERNOON AND EARLY EVENING WEDNESDAY...WITH DRY
AIR SPREADING INTO THE FOUR STATE REGION IN WAKE OF THE BOUNDARY...
SHOWERS AND THUNDERSTORMS WILL END FROM WEST TO EAST.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...HAM RADIO
OPERATORS...AND STORM SPOTTERS MAY BE REQUIRED TODAY AND
OVERNIGHT...AND INTO WEDNESDAY.

23

In the hours before

Local storm report, Apr 3, 7:14 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
714 PM CDT TUE APR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     DALBY SPRINGS           33.37N 94.72W
04/03/2012                   BOWIE              TX   FIRE DEPT/RESCUE

            NUMEROUS TREES DOWN REPORTED DOWNED ALONG HIGHWAY 259.

&&

ITO
Local storm report, Apr 3, 7:16 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
716 PM CDT TUE APR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             STAMPS                  33.36N 93.50W
04/03/2012  M1.00 INCH       LAFAYETTE          AR   LAW ENFORCEMENT

            QUARTER SIZED HAIL REPORTED BY LAW ENFORCEMENT.

&&

ITO
Local storm report, Apr 3, 7:18 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
718 PM CDT TUE APR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     HAIL             GLADEWATER              32.54N 94.95W
04/03/2012  M1.00 INCH       GREGG              TX   TRAINED SPOTTER

            QUARTER SIZED HAIL REPORTED IN GLADEWATER BY TRAINED
            SPOTTER.

&&

ITO
Local storm report, Apr 3, 7:21 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
721 PM CDT TUE APR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             DODDRIDGE               33.08N 93.92W
04/03/2012  M1.75 INCH       MILLER             AR   BROADCAST MEDIA

            GOLF BALL SIZED HAIL REPORTED BY BROADCAST MEDIA.

&&

ITO
Local storm report, Apr 3, 7:24 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
724 PM CDT TUE APR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     TEXARKANA               33.45N 94.02W
04/03/2012                   MILLER             AR   EMERGENCY MNGR

            MULTIPLE TREES DOWN ACROSS THE TEXAS SIDE OF TEXARKANA
            REPORTED BY THE EMERGENCY MANAGER...ONE ON A HOME WITH NO
            INJURIES.

&&

ITO
Local storm report, Apr 3, 7:31 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
731 PM CDT TUE APR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     5 S DE QUEEN            33.97N 94.34W
04/03/2012                   SEVIER             AR   LAW ENFORCEMENT

            TREE DOWN ACROSS ROADWAY

&&

19

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 7:25 PM CDTSevere Thunderstorm WarningSHVWebster65 min
Apr 3, 7:33 PM CDTSevere Thunderstorm WarningSHVBossier, Caddo, Claiborne, Webster57 min
Apr 3, 8:12 PM CDTSevere Thunderstorm WarningSHVBienville, Bossier, Caddo, Claiborne, De Soto, Webster63 min
Apr 3, 8:33 PM CDTSevere Thunderstorm WarningSHVBossier, Claiborne, Union, Webster57 min
Apr 3, 9:12 PM CDTSevere Thunderstorm WarningSHVBienville, Bossier, Caddo, Claiborne, De Soto, Jackson and 5 more63 min
Apr 3, 9:28 PM CDTSevere Thunderstorm WarningSHVClaiborne, Union62 min
Apr 3, 10:07 PM CDTSevere Thunderstorm WarningSHVBienville, Caldwell, Jackson, Lincoln, Ouachita, Winn53 min
Apr 3, 10:28 PM CDTSevere Thunderstorm WarningSHVDe Soto, Natchitoches, Red River, Sabine, Winn62 min
Apr 3, 11:17 PM CDTSevere Thunderstorm WarningSHVGrant, Natchitoches, Sabine58 min
Apr 3, 11:21 PM CDTTornado WarningSHVNatchitoches, Sabine24 min
Apr 3, 11:34 PM CDTSevere Thunderstorm WarningSHVSabine86 min
Apr 3, 11:45 PM CDTTornado WarningSHVNatchitoches, Sabine29 min
Apr 4, 12:03 AM CDTAreal Flood AdvisorySHVNatchitoches, Red River, Sabine4 hr
Apr 4, 12:39 AM CDTFlash Flood WarningSHVNatchitoches, Sabine4 hr
Apr 4, 9:07 AM CDTRiver Flood WarningSHVWebster9 days

Nearby

Severe Thunderstorm Warnings in Louisiana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.